Learn something new every day More Info... by email
When determining whether or not to prescribe aspirin for children, a number of potential benefits and hazards should be considered. Though this drug is not frequently given to children anymore, it can be an effective pain and fever reducer. Aspirin comes in small doses that are appropriate, when prescribed by a doctor, for use in children and infants. It is, however, possible for the use of aspirin for children to lead to a serious condition known as Reyes syndrome. Children can also have an adverse reaction to this medication and should be monitored for adverse effects.
If a doctor prescribes aspirin for children, it is likely safe for the child to use. Parents should be careful to use only the dose prescribed because aspirin is extremely toxic at high doses. It can also help prevent blood clots, a side effect that may be beneficial in children with clotting disorders. Though baby aspirin is still sold at drug stores, it is no longer considered safe to give to children without the supervision of a doctor. When aspirin for children is prescribed, baby aspirin comes in a convenient and appropriate dose.
Another benefit of using aspirin for children is that it can be given to children who have had an allergic reaction to acetaminophen. Children who have had a bad reaction to ibuprofen should not take aspirin because the two drugs are chemically similar. When prescribed by a doctor, however, aspirin for children can be a safe, effective, and fast-acting pain reliever.
One of the potential risks of using aspirin for children is that it can cause Reyes syndrome. This condition usually occurs after a child has taken aspirin while suffering from a viral condition, such as influenza. Though the condition is extremely rare and not likely to develop in patients of any age, the use of aspirin for children has been indicated as a risk factor. Patients with Reyes syndrome are at risk of multiple organ failure and death.
It is also possible for children to develop a serious adverse reaction to aspirin. Aspirin can cause bleeding in the gastrointestinal tract or increased bleeding in the rest of the body. In children who are otherwise healthy, increased bleeding is not likely to be a problem, but in those with injuries, it can lead to a severe loss of blood. Aspirin for children can also cause a severe allergic reaction that requires emergency medical care.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!